Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 161, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2001, 9:59 PM EDT for Centre County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2001, 9:59 PM EDT (01:59 UTC)
- Expired
- Aug 16, 2001, 11:00 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Centre County, PA
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
164
WUUS51 KCTP 170201
SVRCTP
PAC027-170300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
959 PM EDT THU AUG 16 2001
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRE COUNTY IN PENNSYLVANIA
* UNTIL 1100 PM EDT.
* AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF PHILIPSBURG...OR 10 MILES EAST
OF CURWINSVILLE...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PHILIPSBURG AT 1005 PM.
BLACK MOSHANNON STATE PARK AT 1010 PM.
SNOW SHOE AT 1025 PM.
MILESBURG AND BELLEFONTE AT 1035 PM.
ZION AT 1050 PM.
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.
$$
LAT...LON 4110 7814 4086 7823 4091 7754 4116 7782
4120 7799
JUNGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 16, 9:45 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 945 PM EDT THU AUG 16 2001 VERY BUSY EVENING HERE WITH SEVERAL SEVERE...AND ONE TORNADIC STORM ACROSS THE NORTHWEST MTNS...NEAR CLEARFIELD. MODERATELY STRONG DIRECTIONAL AND SPEED SHEAR IN THE 0-3KM LAYER CREATED A FAVORABLE ENVIRONMENT FOR SHALLOW TOPPED STORMS WITH DECENT UPDRAFTS AND GUSTY WINDS. SEVERAL MINI BOW ECHOES IN THE INITIAL TSRA LINE DURING THE LATE AFTERNOON PRODUCED ISOLATED DAMAGE ACROSS THE NW MTNS. THE TSRA THAT PRODUCED A TORNADO TOUCHDOWN NEAR ROCKTON IN NW CLEARFIELD COUNTY...MAINTAINED MODERATE TO STRONG ROTATION AT THE 0.5 AND 1.5 DEG ELEVATION SCANS FOR OVER AN HOUR ROTATION DIMINISHED AS IT MOVED INTO NW CLINTON COUNTY AROUND 9 PM. 0-3 KM HELICITY CONTINUES TO INCREASE RAPIDLY TONIGHT BASED ON 18Z ETA BUFKIT HOURLY PROFILES AT KUNV. VALUES EXCEED 200 M2/S2 AFTER MIDNIGHT TONIGHT...BUT POTENTIAL FOR TORNADOES WILL DECREASE BASED ON LESSER UPDRAFT STRENGTH AND SIGNIFICANTLY LOWER CAPE. PREVIOUS FORECAST WORDING FOR LIKELY TO CATEGORICAL POPS OVER THE WEST...AND LIKELY POPS LATE TONIGHT IN THE EAST LOOKS FINE BASED ON RADAR COVERAGE ATTM. COLD FRONT MOVES ACROSS CENTRAL PENN AROUND 12Z FRIDAY. CHC FOR SHRA AND TSRA WILL REMAIN UNTIL EARLY AFTERNOON ACROSS THE CENTRAL SUSQ VALLEY REGION. IMPROVING AND BREEZY CONDITIONS WILL DEVELOP ELSEWHERE BY LATE FRIDAY MORNING. +++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++ +++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++ AFTERNOON AFD... WITH LOW/MID LEVEL WINDS BEGINNING TO INCREASE AHEAD OF THE COLD FRONT...WILL HAVE TO MONITOR CLOSELY FOR SIGNS OF STRENGTHENING...BUT FOR NOW WILL HANDLE WITH NOWCASTS. SHORT TERM MODELS REMAINED CONSISTENT WITH NEW RUNS...ALTHOUGH EACH JUST A BIT STRONGER WITH THE APPROACHING TROUGH. MAIN DYNAMICS MOVE ACROSS CENTRAL PA THIS EVENING AND EARLY MORNING...THEN THE DRY SLOT ENCROACHES LATE TONIGHT INTO FRI MARKING THE BACK EDGE OF PRECIP. BEFORE THAT HAPPENS THE REGION WILL HAVE TO DEAL WITH SHOWERS/ THUNDERSTORMS IN MOST PLACES TONIGHT. WITH STRONG 850/500MB CORRELATED JETS...THE POTENTIAL FOR STRONG WINDS MIXING DOWN TO THE SURFACE WILL CONTINUE MAINLY THIS EVENING FOR THE WESTERN HALF OF THE CWA. WILL MENTION THIS IN THE ZONES. BY SUNRISE...PRECIP SHOULD BE OVER FOR THE WEST...WHILE A CHANCE WILL CONTINUE MAINLY THROUGH THE MORNING IN THE EAST. SPC CONTINUES A SLIGHT RISK JUST EAST OF THE CWA TOMORROW...AND BELIEVE THIS LOOKS PRETTY GOOD AS PRECIP WILL MOVE EAST BEFORE THE BEST HEATING KICKS IN. IN THE EXTENDED...NEXT BATCH OF MOISTURE ARRIVES AHEAD OF A TROUGH CURRENTLY DROPPING INTO THE UPPER PLAINS. THIS WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS SAT NIGHT THROUGH SUN NIGHT BEFORE LIFTING BACK TO THE NORTH. AFTER THAT...A RUN OF DRY DAYS AND SEASONAL WEATHER. .CTP...NONE. LAMBERT
In the hours before
Local storm report, Aug 16, 6:25 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT THU AUG 16 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 8 SW COUDERSPORT PA WIND DAMAGE
08/16/01 POTTER 6 TO 8 TREES DOWN...REPORTED
BY COUNTY EMA
0432 PM 2 WEST RENOVO PA WIND DAMAGE
08/16/01 CLINTON TREES BLOWN DOWN ALONG ROUTE
120...REPORTED BY COUNTY EMA
0518 PM LOCK HAVEN PA WIND DAMAGE
08/16/01 CLINTON POWER LINES BLOWN DOWN IN
TOWN...REPORTED BY COUNTY EMA
LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:13 PM EDT | Tornado Warning | CTP | Clearfield | 32 min |
| Aug 16, 8:45 PM EDT | Tornado Warning | CTP | Cameron, Clinton | 30 min |
| Aug 16, 9:19 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 56 min |
| Aug 16, 9:34 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.